t-Structures are Normal Torsion Theories

Abstract

We characterize t-structures in stable ∞-categories as suitable quasicategorical factorization systems. More precisely we show that a t-structure 𝔱 on a stable ∞-category C is equivalent to a normal torsion theory 𝔽 on C, i.e. to a factorization system 𝔽 = (𝓔, ℳ) where both classes satisfy the 3-for-2 cancellation property, and a certain compatibility with pullbacks/pushouts.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Adámek, J., Herrlich, H., Strecker, G.E.: Abstract and concrete categories. The joy of Cats. Pure and Applied Mathematics (New York). Wiley, New York (1990). MR 1051419 (91h:18001)

    MATH  Google Scholar 

  2. 2.

    Beı̆linson, A.A., Bernstein, J., Deligne, P.: Faisceaux pervers, Analyse et topologie sur les espaces singuliers, I (Luminy, 1981), Astérisque, vol. 100. Soc. Math. France, Paris, 5–171 (1982). MR 751966 (86g:32015)

  3. 3.

    Beligiannis, A., Reiten, I.: Homological and homotopical aspects of torsion theories. Mem. Amer. Math. Soc. 188(883), viii+207 (2007). MR 2327478 (2009e:18026)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Bridgeland, T.: Stability conditions on triangulated categories. Ann. of Math. (2) 166(2), 317–345 (2007). MR 2373143 (2009c:14026)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Caramello, O.: The unification of mathematics via topos theory. arXiv:1006.3930 (2010)

  6. 6.

    Cassidy, C., Hébert, M., Kelly, G.M.: Reflective subcategories, localizations and Factorization Systems. J. Aust. Math. Soc.(Series A) 38(03), 287–329 (1985)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    DellAmbrogio, I.: The Spanier-Whitehead Category is Always Triangulated, Ph.D. thesis. Diplomarbeit an der ETH Zürich (2003-04) (2004)

  8. 8.

    Freyd, P.J., Kelly, G.M.: Categories of continuous functors. I. J. Pure Appl. Algebra 2, 169–191 (1972). MR 0322004 (48 #369)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Fiorenza, D., Loregiàn, F.: Hearts and Postnikov towers on stable ∞-categories. arXiv:1501.04658 (2015)

  10. 10.

    Garner, R.: Understanding the small object argument, 2009. Appl. Categ. Struct. 17(3), 247–285 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Gorodentsev, A.L., Kuleshov, S.A., Rudakov, A.N.: t-stabilities and t-structures on triangulated categories. Izv. Ross. A.ad. Nauk Ser. Mat 68(4), 117–150 (2004). MR 2084563 (2005j:18008)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Gelfand, S.I., Manin, Y.I.: Methods of Homological Algebra. Springer-Verlag, Berlin (1996). Translated from the 1988 Russian original. MR 1438306 (97j:18001)

    Book  MATH  Google Scholar 

  13. 13.

    Groth, M: A short course on ∞-categories. arXiv:1007.2925 (2010)

  14. 14.

    Heller, A.: Stable homotopy categories. Bull. Amer. Math. Soc 74, 28–63 (1968). MR 0224090 (36 #7137)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Hovey, M.: Model Categories, Mathematical Surveys and Monographs, vol. 63. American Mathematical Society, Providence (1999). MR 1650134 (99h:55031)

    Google Scholar 

  16. 16.

    Hovey, M., Palmieri, J.H., Strickland, N.P.: Axiomatic stable homotopy theory. Mem. Amer. Math. Soc. 128(610), x+114 (1997). MR 1388895 (98a:55017)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    G.J., Márki, L.: A simplicial approach to factorization systems and Kurosh-Amitsur radicals. J. Pure Appl. Algebra 213(12), 2229–2237 (2009). MR 2553599 (2010j:18028)

  18. 18.

    Joyal, A.: Notes on quasi-categories. In: Proceedings of the IMA Workshop “n-Categories: Foundations and Applications” (2004)

  19. 19.

    Janelidze, G., Tholen, W.: Functorial factorization, well-pointedness and separability. J. Pure Appl. Algebra 142(2), 99–130 (1999). MR 1715403 (2001d:18002)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Kashiwara, M., Schapira, P.: Sheaves on Manifolds, Grundlehren der Mathematischen Wissenschaften, vol. 292. Springer-Verlag, Berlin (1994). With a chapter in French by Christian Houzel, Corrected reprint of the 1990 original. MR 1299726 (95g:58222)

    Google Scholar 

  21. 21.

    Korostenski, M., Tholen, W.: Factorization systems as Eilenberg-Moore algebras. J. Pure Appl. Algebra 85(1), 57–72 (1993). MR 1207068 (94a:18002)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Lurie, J.: Higher Topos Theory, Annals of Mathematics Studies, vol. 170. Princeton University Press, Princeton (2009). MR 2522659 (2010j:18001)

    Google Scholar 

  23. 23.

    Lurie, J: Higher Algebra. online version May 18 2011

  24. 24.

    Mac Lane, S.: Categories for the working mathematician, 2nd ed. Graduate Texts in Mathematics, vol. 5. Springer-Verlag, New York (1998). MR 1712872 (2001j:18001)

    Google Scholar 

  25. 25.

    Muro, F., Schwede, S., Strickland, N.: Triangulated categories without models. Invent Math 170(2), 231–241 (2007). MR 2342636 (2008g:18016)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Neeman, A.: Triangulated Categories. Annals of Mathematics Studies, vol. 148. Princeton University Press, Princeton (2001). vii, 449 p., (English)

    Google Scholar 

  27. 27.

    Riehl, E: Factorization systems (2008)

  28. 28.

    Riehl, E: Algebraic model structures. New York J. Math 17, 173–231 (2011). MR 2781914 (2012g:55030)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Rosický, J., Tholen, W.: Factorization, fibration and torsion. J. Homotopy Relat. Struct 2(2), 295–314 (2007). MR 2369170 (2008m:18023)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Schreiber, U.: Differential cohomology in a cohesive ∞-topos. arXiv:1310.7930

  31. 31.

    Schwede, S.: Algebraic Versus Topological Triangulated Categories. Triangulated Categories, London Math. Soc. Lecture Note Ser., vol. 375, pp 389–407. Cambridge University Press, Cambridge (2010). MR 2681714 (2012i:18012)

    MATH  Google Scholar 

  32. 32.

    Wofsey, E.: http://mathoverflow.net/a/168868/7952

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Fosco Loregiàn.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fiorenza, D., Loregiàn, F. t-Structures are Normal Torsion Theories. Appl Categor Struct 24, 181–208 (2016). https://doi.org/10.1007/s10485-015-9393-z

Download citation

Keywords

  • Stable ∞-category
  • Triangulated category
  • t-structure
  • Quasicategory
  • Orthogonal factorization system
  • Torsion theory
  • Stability conditions on triangulated categories

Mathematics Subject Classifications (2010)

  • 18E30
  • 18E35
  • 18A40